Health & Family

People’s Pharmacy: Reader enraged by Cymbalta advice

Q: You blew it in your answer to a person who lost insurance and went off Cymbalta. You suggested ways to manage depression without medication. Would you suggest someone “manage” diabetes without medication?

Maybe one can manage moodiness or the blues without medication, but not mental illness. Mental illness is a disease, not just a bad mood.

This person should try to go through her or his local health department to get the needed medication at a reduced cost.

A: Stopping antidepressants like duloxetine (Cymbalta) suddenly can be disastrous. The person who wrote us had seizures, “brain zaps,” nausea and emotional distress when she ran out of medicine because of a gap in insurance. Your suggestion about checking with the health department is worthwhile, but this person might not have qualified because she had a job.

People who are prescribed such medications need to be forewarned against discontinuing them abruptly and given guidance if they ever need to stop. Sometimes a longer-acting drug like fluoxetine can help with gradual withdrawal.

Mental illness is serious and deserves appropriate treatment. Sometimes nondrug approaches can be helpful.

Burning-mouth syndrome

Q: I have burning-mouth syndrome. For at least two months, my mouth and tongue have been burning as if I had scalded them.

I’ve seen my dentist, dermatologist and primary-care physician. They can find no disease.

I tolerate only tepid drinks and bland foods; I brush my teeth with baking soda, as toothpaste burns.

I’ve tried rinsing my mouth with coconut oil, salt water, peroxide rinse and a mouth rinse for dry mouth. Nothing helps. Do you have any remedies?

A: The cause of burning-mouth syndrome is frequently a mystery, making it exceptionally hard to treat. In this condition, there are no obvious diseases apparent in the mouth, although the pain can be excruciating. Some experts suspect that it is caused by a disorder of the nerves that serve the mouth, tongue and lips.

Some medications may trigger this problem; reactions to blood-pressure pills such as enalapril, eprosartan and lisinopril have been reported in the medical literature.

A vitamin B deficiency (B-1, B-2, B-6, B-12 or folic acid) also may be responsible. Low iron or zinc levels might contribute. Ask for a blood test to check your status. If any of these nutrients is low, a supplement might help.

An objective review of research found that alpha-lipoic acid may be helpful (Cochrane Library, Jan. 24, 2005).

Vitamin D deficiency

Q: I recall reading a story from a reader who was debilitated by vitamin D deficiency. I had the same experience myself. It was frightening.

Luckily, I was seeing an endocrinologist for thyroid problems, and the deficiency was detected through blood tests. I take supplemental D and have had no recurrence of the pain that made it so hard for me to crawl out of bed each morning.

A: Vitamin D deficiency can contribute to a wide range of problems. In addition to pain, it can disrupt sleep, weaken bones, lead to weight gain and make asthma worse.

Reach Joe and Terry Graedon at PeoplesPharmacy.com.

  Comments